Skip to main content

ETHNOS_APP

Home • Search • Journals • List 0

Cardiovascular Risk of Concomitant Use of Atypical Antipsychotics and Stimulants Among Commercially Insured Youth in the United States

Bibliographic Data

ID15518145
AuthorsChengchen Zhang (0000-0003-3349-8725, University of Maryland, Baltimore, corresponding author), O’Mareen Spence (0000-0003-1573-7809, University of Maryland, Baltimore), O'Mareen Spence, Gloria Reeves (0000-0001-8070-673X, University of Maryland, Baltimore), Susan dosReis (0000-0003-2210-6650, University of Maryland, Baltimore)
Year2021
Volume12
Pages640244-640244
Publication date2021-04-29
Open AccessYes
TypeARTICLE
VenueFrontiers in Psychiatry (JOURNAL)
Journal identifiersISSN: 1664-0640 • E-ISSN: 1664-0640
PublisherFrontiers Media (PUBLISHER • CH)
DOI10.3389/fpsyt.2021.640244
PMID33995146
OpenAlexW3157052699
LanguageEN
References cited34

Objectives: To investigate the risk of cardiovascular events associated with concomitant use of stimulants and atypical antipsychotics (AAPs) among youth and evaluate whether AAP dose and duration of concomitant use modifies the risk. Methods: We used IQVIA PharMetrics® Plus data from 2006 to 2015 to construct a retrospective cohort of commercially-insured youth aged 5-17 years old who initiated a stimulant medication. Time-varying concomitant stimulant/AAP use was defined as current, past and no concomitant use based on person months. The primary time-varying Cox proportional hazard regression analysis evaluated the risk of cardiovascular events comparing current concomitant use with past and no concomitant use, adjusted for baseline cardiovascular risk. A secondary analysis assessed the risk of cardiovascular events comparing AAP daily doses ( 2 mg) and duration ( 6 months) of current concomitant use to no concomitant use. Cardiovascular outcomes included severe (i.e., stroke, acute myocardial infarction, ischemic heart disease) and less severe (i.e., angina pectoris, cardiac dysrhythmias, transient cerebral ischemia, hypertensive disease, tachycardia, palpitations, syncope). Results: For this cohort of 61,438 youths, the incidence rate of severe cardiovascular events was 0.18 per 10,000 person-months, and all events occurred in no concomitant use months. The risk of less severe cardiovascular events was significantly higher in current concomitant users compared with no [HR: 2.59 (95%CI: 1.72, 3.90)] and past [HR: 1.89 (95%CI: 1.10, 3.24)] concomitant users. Compared to no concomitant use, the risk of less severe cardiovascular events was significantly higher at all AAP daily doses [HR: 2 mg: 2.65 (95%CI: 1.50, 4.71)]. The risk of less severe cardiovascular events significantly elevated for all duration of use and was higher for 6 months: 2.61 (95%CI: 1.59, 4.30)]. Conclusions: Severe cardiovascular events are rare. Concomitant stimulant/AAP use elevates the risk of less severe cardiovascular events. Periodic heart rate or blood pressure monitoring for youth on stimulant/AAP treatment may be warranted

Cardiology · Concomitant · Hazard ratio · Myocardial infarction · Proportional hazards model · Attention Deficit Hyperactivity Disorder · Cardiac pacing and defibrillation studies · Medicine · Pharmaceutical studies and practices · Internal Medicine

Highly citedNo

Tools

Open DOIOpen Access
Ethnos_APP • Open Source Project • MIT License • Frontend v2.0.0 • Privacy and Cookies • API Documentation: api.ethnos.app/docs • API Source Code: GitHub • DOI: 10.5281/zenodo.17049435 • Frontend Source Code: GitHub • DOI: 10.5281/zenodo.17050053 • cruz.rio.br • Expectantes Misericordiae